Arkansas, 2024

Damaging Winds in Arkansas, June 3, 2024

June 3, 2024 · NWS JAN · 2 events in 2 counties and zones

An organized complex of severe storms, a long tracked mesoscale convective system (MCS), tracked west to east on the evening of June 3rd. This complex began across southern Arkansas into northern and central Louisiana before progressing into Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

An organized complex of severe storms, a long tracked mesoscale convective system (MCS), tracked west to east on the evening of June 3rd. This complex began across southern Arkansas into northern and central Louisiana before progressing into Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 3, 2:43 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Jun 3, 2:43 PM CST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
343 PM CDT Mon Jun 3 2024

...New DISCUSSION...

.DISCUSSION...
Issued at 342 PM CDT Mon Jun 3 2024

Through Tuesday: The primary focus this evening will be on an MCS
approaching from the northwest. Extrapolation brings this system
through western portions of the area this evening, but it's still
a bit questionable how a less unstable environment over srn AR/nrn
LA might affect the integrity of the system. Assuming the system
maintains its intensity, we are keeping the threat for severe
weather going for the western half of the area, with the primary
concern being for damaging wind gusts. Thereafter, it is likely
the system will dissipate quickly should it reach eastern MS.

Going into Tuesday, we will be monitoring for the next potential
MCS as active westerlies remain over the region. Much of the
guidance shows such a system may be more likely earlier in the
day, and as has been the case, damaging wind gusts will continue
to be the primary concern.  /EC/

Tuesday night through Sunday night: the extended forecast remains
on track as an unsettled weather pattern continues through the
mid-week with shortwave disturbances and an approaching frontal
boundary moving through the area. Post frontal passage will bring
a brief drying period Friday through Sunday, but then rain
chances will return by Sunday afternoon through the end of the
period as guidance shows the aforementioned frontal boundary
lifting northward from the Gulf coast. Seasonable temperatures
are expected throughout the extended period with highs in the
upper 80s/lower 90s and lows in the upper 60s to lower 70s.

An active weather pattern is expected to continue Tuesday evening as
upper-level westerly/northwesterly flow pushes shortwave
disturbances from the central Plains through the region. With a
moist airmass, decent instability parameters, and bulk shear in
place, some organized convection will be possible but severe weather
is uncertain. Isolated showers and thunderstorms will be possible
along/north of HWY 82 and eastern MS before spreading areawide
Wednesday.

A low pressure center near Lake Superior is expected to progress
towards the Atlantic Northeast, pushing an associated cold front
towards the southeast region Thursday. As a result,
shower/thunderstorm chances will continue. We will continue to
monitor any chances for severe weather with this system. Post
frontal passage is expected to bring quiet and slightly lower
dewpoints to the area to begin the weekend as a surface ridge
shift eastward. The aforementioned frontal system is expected to
stall near the Gulf coast and lift northward, resulting in rain
chances returning on Sunday afternoon and remaining until the end
of the period. /SW/

&&

.AVIATION...
(18Z TAFS)
Issued at 1259 PM CDT Mon Jun 3 2024

Heating of warm and humid air will fuel a considerable amount of
mainly afternoon and evening SHRA/TSRA activity as we go through
the afternoon and into the evening. Confidence is low concerning
specific timing, but it appears an organized thunderstorm system
may move in toward western sites by early evening and potentially
impact the I-55 corridor prior to midnight. Ahead of the system,
isolated/sct convective precip should develop. As we go into
early Tue morning, the primary concerns will be for LIFR/IFR
category stratus development. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       71  89  73  89 /  50  40  20  50
Meridian      69  89  71  91 /  40  50  30  40
Vicksburg     72  89  73  89 /  70  30  20  50
Hattiesburg   72  91  73  92 /  30  40  20  30
Natchez       72  89  73  89 /  40  30  20  40
Greenville    72  88  73  87 /  80  40  20  60
Greenwood     71  88  73  87 /  70  50  30  70

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

EC/SW/EC

In the hours before

Special weather statement, Jun 3, 2:11 PM CST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Jackson MS
311 PM CDT Mon Jun 3 2024

MSZ039-046-032045-
Kemper MS-Noxubee MS-
311 PM CDT Mon Jun 3 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL NOXUBEE AND NORTH
CENTRAL KEMPER COUNTIES THROUGH 345 PM CDT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gholson, or 9 miles north of De Kalb, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of south central
Noxubee and north central Kemper Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3294 8879 3299 8871 3292 8845 3277 8858
TIME...MOT...LOC 2011Z 306DEG 15KT 3291 8863

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Jun 3, 2:59 PM CST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
359 PM CDT Mon Jun 3 2024

MSZ031-033-032130-
Lowndes MS-Oktibbeha MS-
359 PM CDT Mon Jun 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN OKTIBBEHA AND
SOUTHWESTERN LOWNDES COUNTIES THROUGH 430 PM CDT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm near
Muldrow, or near Starkville, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Starkville, Artesia, and Sessums around 405 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3332 8863 3355 8886 3357 8881 3357 8873
      3356 8870 3353 8867 3351 8867 3351 8864
TIME...MOT...LOC 2059Z 314DEG 17KT 3352 8876

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Jun 3, 4:16 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
516 PM CDT Mon Jun 3 2024

MSZ055-032245-
Simpson MS-
516 PM CDT Mon Jun 3 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SIMPSON COUNTY THROUGH
545 PM CDT...

At 516 PM CDT, Doppler radar was tracking a strong thunderstorm over
Union, or 11 miles southwest of Mendenhall, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Pinola and Shivers around 520 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3178 9009 3193 9015 3201 8996 3181 8988
TIME...MOT...LOC 2216Z 251DEG 15KT 3188 9005

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Jun 3, 4:34 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Jackson MS
534 PM CDT Mon Jun 3 2024

MSZ062-032300-
Lincoln MS-
534 PM CDT Mon Jun 3 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LINCOLN COUNTY THROUGH
600 PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm near
West Lincoln, or 7 miles southwest of Brookhaven, moving northeast at
20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Brookhaven and Loyd Star around 540 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3148 9063 3156 9063 3170 9048 3153 9031
      3142 9058
TIME...MOT...LOC 2234Z 230DEG 19KT 3153 9054

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Jun 3, 4:52 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Jackson MS
552 PM CDT Mon Jun 3 2024

MSZ049-055-056-032315-
Smith MS-Rankin MS-Simpson MS-
552 PM CDT Mon Jun 3 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN RANKIN...
NORTHEASTERN SIMPSON AND CENTRAL SMITH COUNTIES THROUGH 615 PM CDT...

At 551 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Mendenhall, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Martinville around 555 PM CDT.
  Cato around 600 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3196 9008 3220 8992 3200 8939 3179 8955
      3178 8960
TIME...MOT...LOC 2251Z 213DEG 16KT 3195 8983

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

NF
Special weather statement, Jun 3, 6:01 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Jackson MS
701 PM CDT Mon Jun 3 2024

MSZ048-053-054-040030-
Copiah MS-Hinds MS-Claiborne MS-
701 PM CDT Mon Jun 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CLAIBORNE...
SOUTHWESTERN HINDS AND NORTHWESTERN COPIAH COUNTIES THROUGH 730 PM
CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm over
Carpenter, or 17 miles west of Crystal Springs, moving northeast at
20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Utica around 705 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Mississippi.

&&

LAT...LON 3202 9091 3215 9081 3215 9079 3216 9077
      3218 9079 3220 9075 3221 9075 3204 9041
      3184 9059
TIME...MOT...LOC 0001Z 209DEG 15KT 3204 9066

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

19

The radar

The Shreveport radar (KSHV), 191 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ashley

When
June 3, 6:27 PM CST
Where
Ashley County, Crossett
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.130, -91.970

Multiple trees and power poles downed around the city of Crossett.

Thunderstorm Wind, Chicot

When
June 3, 7:30 PM CST
Where
Chicot County, 2.7 mi NE of Indian
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.080, -91.270

Tree downed across hwy-159 south of Eudora.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191139, 1191138.